Alert archive / South Dakota / Flash Flood Warnings in 2018

Flash Flood Warning 27, NWS Sioux Falls, SD

July 19, 2018Brookings County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jul 19, 2018, 3:02 AM CDT for Brookings County, South Dakota. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 3:02 AM CDT (08:02 UTC)
Expired
Jul 19, 2018, 9:00 AM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 80 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 4:50 AM CDTFLASH FLOODBrookings, SDBROOKINGS POLICE DEPARTMENT DISPATCH REPORTS THAT MULTIPLE STREETS ARE FLOODED IN BROOKINGS.
Jul 19, 5:45 AM CDTFLASH FLOOD2 Sw Bushnell, SDWATER OVER US HIGHWAY 14. REPORT VIA SOCIAL MEDIA.
Jul 19, 6:33 AM CDTHEAVY RAIN 7.52 Sse Brookings, SDREPORT VIA SOCIAL MEDIA WITH PICTURE OF RAIN GAUGE.
Jul 19, 6:43 AM CDTHEAVY RAIN 9Aurora, SDREPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 108 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WGUS53 KFSD 190802
FFWFSD
SDC011-191400-
/O.NEW.KFSD.FF.W.0027.180719T0802Z-180719T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
302 AM CDT THU JUL 19 2018

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Southeastern Brookings County in east central South Dakota...

* Until 900 AM CDT.

* At 301 AM CDT, local law enforcement reported heavy rain across the
  warned area. Up to three inches of rain have already fallen. Flash 
  flooding is already occurring, law enforecment reports water is 
  flooding third street in Brookings.

* Some locations that will experience flooding include...
  Brookings, Aurora and Bushnell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4438 9653 4420 9654 4420 9686 4437 9686

$$

Ferguson
1 follow-up statement
122 
WGUS73 KFSD 190954
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
454 AM CDT THU JUL 19 2018

SDC011-191400-
/O.CON.KFSD.FF.W.0027.000000T0000Z-180719T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brookings SD-
454 AM CDT THU JUL 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
SOUTHEASTERN BROOKINGS COUNTY...

At 450 AM CDT, local law enforcement reported that multiple streets 
were flooded in Brookings. Radar estimates that up to 5 inches of 
rain have fallen over the past 3 hours. Flash flooding is occurring.

Some locations that will experience flooding include...
Brookings, Aurora and Bushnell. 

Additional rainfall amounts of up to an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4438 9653 4420 9654 4420 9686 4437 9686

$$

Ferguson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 10:51 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 18, 10:51 PM CDT, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1051 PM CDT Wed Jul 18 2018

.SHORT TERM...(This evening through Thursday)
Issued at 445 PM CDT Wed Jul 18 2018

Focus for the forecast was generally on the first 24-36 hours today
with the multi-faceted threat for severe storms and heavy rainfall.

Convection fired early this afternoon near K9V9 near a broad
warm frontal boundary as leading PV impulse pushing through central
SD. Despite not being too strongly capped, was generally a solo cell
until between 20-21z when additional destabilization with temps
closer to 80 degrees expanded impact of lift near and north of the
warm front.  Surface boundary extends northwest back to low pressure
which is a reflection of a secondary upper wave noted back across
northwest SD. Atmosphere is not highly unstable with deeper moisture
remaining locked up through the central Plains, but enough for up to
1500 J/kg MLCAPE.  Deep-layer shear is primarily focused through the
Missouri River corridor with 35-45 knots, lesser to areas northeast,
but also fairly healthy 30-40 knots from 0-3km. Area of current TOR
watch covers the stronger parameters late this afternoon and early
this evening with good updraft acceleration from higher axis of 0-
3km CAPE concentrating along presence of west-northwest to east-
southeast convergence axis, as well as low LCLs to suggest the
better tornadic threat. Threat should continue into early evening
with some tendency for evolution toward shorter bowing segments
featuring wind and marginally large hail. However, as advertised
more on than off in the high resolution solutions over the last 3-6
hours, a developing line of storms back toward the secondary PV
/jet exit maximum across northwest SD is expected to evolve into a
fairly distinct and larger scale bowing segment, which should
propagate down the instability/shear axis through the Missouri River
corridor later in the evening and early in the overnight with a
likely stronger threat for damaging wind. 0-3km shear vectors would
introduce potential for some smaller enhancements and perhaps
mesovortex generation along the line during the evening. Better wind
threat looks to diminish after 06z-07z around KSUX as the stronger
area exits southeast.

There will also be a threat for heavy rainfall over the next 18-24
hours as well. Precipitable water is around 1.5-1.7 inches in the
pre-convective environment. The earlier storm across Brule county,
despite a small stature, was able to produce a measured rainfall
over 2" in an hour at K9V9, and much more estimated to the south
where flash flooding occurred earlier in the afternoon.  Slow motion
to storms along with some backbuilding tendency will likely produce
some locally heavy rainfall heading into the early evening hours.
After this, the heavier precipitation threat may refocus toward
areas east of the advancing mid-level wave sliding toward southwest
MN later tonight and early Thursday morning, where a more broad and
heavy rainfall could occur.

Trend in solutions is to wrap up the mid-level circulation further
south and slower as anticipated yesterday as it shifts from
northeast South Dakota into southern MN through the day. For a brief
time could see most precipitation lift north and east of the CWA,
but southward wrap to feature should return precipitation as well as
some stronger winds around low pressure in southwestern MN. Could be
a very strong gradient in temps across the area on Thursday,
especially if convection continues through much of the day across
southwest MN. Should at least vary from mid 70s in southwest MN to
upper 80s in south central SD.  On the edge of clouds/precipitation
and along the convergence axis near the eastern portions of
southwest MN/northwest IA, could see a couple of random stronger
storms tomorrow afternoon.  The shear is fairly concerning from IA
Great Lakes southward if can couple with some greater instability,
perhaps enough for a low-topped tornadic threat toward Highway 71.

.LONG TERM...(Thursday night through Wednesday)
Issued at 445 PM CDT Wed Jul 18 2018

As the low continues to wrap up and pull away on Friday, should
remain cool enough aloft, cyclonic enough at low-levels, and moist
enough to bubble up isolated instability showers/storms on Friday
afternoon near/east of I-29. After this, high pressure will
present a terrific weekend for most with temps a bit below normal,
a drop in humidity, and winds decreasing from a north to
northeast direction through Saturday. The upper ridge will be
knocked down Sunday by a weaker leading wave which could push a
couple of storms into the James River valley within the elevated
warm advection zone, with a better chance for thunderstorms across
the area with a cold frontal zone later Sunday night into Monday.
Another northwest flow system around Tuesday likely to produce a
scattering of showers/storms, with temps increasingly below normal
early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1044 PM CDT Wed Jul 18 2018
Upper low over eastern South Dakota will slowly inch east. Waves
of showers and thunderstorms are possible over the next 24 hours.
Could see some lower ceilings develop east of the James River in
the early morning hours on Thursday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...BT
Hazardous weather outlook, Jul 18, 3:38 AM CDT, 23 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
338 AM CDT Wed Jul 18 2018

NEZ013-014-SDZ050-057>060-063>065-068>070-190845-
Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-Charles Mix-
Douglas-Hutchinson-Bon Homme-Yankton-Clay SD-
338 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon with hail up to
quarter size and wind gusts up to 60 mph being the main threats.
Additionally, an isolated tornado cannot be ruled out. Furthermore,
heavy rain may become an issue this afternoon through tonight due
to expected slow movement of showers and thunderstorms. Expect
half an inch to an inch and a half of rainfall with locally higher
amounts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 pm and 7 pm this
afternoon.

IAZ001-012-020-031-SDZ038-039-052>055-061-062-066-067-071-190845-
Lyon IA-Sioux-Plymouth-Woodbury-Beadle-Kingsbury-Jerauld-Sanborn-
Miner-Lake-McCook-Minnehaha-Turner-Lincoln SD-Union-
338 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, central South Dakota, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon with hail up to
quarter size and wind gusts up to 60 mph being the main threats.
Furthermore, heavy rain may become an issue this afternoon
through overnight tonight due to expected slow movement of
showers and thunderstorms. Expect half an inch to an inch and a
half of rainfall with locally higher amounts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 pm and 7 pm this
afternoon.

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ040-056-190845-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Brookings-Moody-
338 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and east central South
Dakota.

.DAY ONE...Today and Tonight

Heavy rain may become an issue this afternoon through overnight tonight
due to expected slow movement of showers and thunderstorms.
Expect half an inch to an inch and a half of rainfall with locally
higher amounts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:48 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory42 min
Jul 18, 8:28 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Gregory32 min
Jul 19, 5:46 AM CDTFlash Flood WarningFSDBrookings3 hr
Jul 19, 6:49 AM CDTRiver Flood WarningFSDBrookings41 hr
Jul 19, 8:54 AM CDTAreal Flood WarningFSDBrookings12 hr
Jul 19, 9:07 AM CDTRiver Flood WarningFSDBrookings, Moody6 days

Nearby

Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.